Clinicians should be on the lookout for immune-related adverse reactions (irAEs) even after patients have been receiving anti–programmed cell death protein–1 (anti-PD-1) immunotherapy for a year or longer, says a team of international investigators.
They report that among melanoma patients, the incidence of new-onset reactions that occurred 1 year or longer after anti-PD-1 treatment was 5.3%.
In a review of 118 patients, they found that irAEs are often "high grade, difficult to manage, and can lead to death."
Reactions are more likely to occur in those for whom treatment with an anti-PD-1 checkpoint inhibitor ― primarily pembrolizumab and nivolumab ― continued for longer than a year, and patients can present "long after stopping" the treatment, they note.
"We do not yet understand why some patients have no side effects for months or years, then develop toxicities so late in their course," said one of the co-authors, Douglas Johnson, MD, an assistant professor of hematology/oncology at Vanderbilt University, Nashville, Tennessee.
"Physicians should continue to monitor patients for side effects, even if they have been on anti-PD-1 therapy for some time, since delayed side effects may cause morbidity and even death," Johnson said.
The findings were published online on March 30 in Annals of Oncology.
Patients and clinicians need "to be aware of these risks when making decisions regarding therapy continuation" and need "to consider irAE as a possible diagnosis in any presentation where there is a history of checkpoint inhibitor treatment, regardless of the timeframe, to enable early recognition and appropriate treatment," Jonson and colleagues conclude.
Largest Series to Document Delayed Reactions
Immunotherapies have revolutionized cancer treatment of many types of tumors, but they carry a well-known risk for autoimmune toxicity, which typically occurs within the first 4 to 6 months, the authors write.
Delayed reactions have also been reported but are not as well described. The new study is the largest to date on this question, and Johnson said the findings likely apply across indications, not simply in regard to melanoma patients.
An expert not involved in the study agrees.
"We are definitely seeing delayed reactions to immunotherapy in our practice" in several organ systems, including the skin, said Jennifer Choi, MD, chief of oncodermatology at Northwestern University's Comprehensive Cancer Center, Chicago, Illinois.
"Some of these side effects can take months to resolve and may require systemic treatment, such as steroids, nonsteroid immunosuppressants, or biologics. Clinicians must be on high alert of any possible side effect for a patient on immunotherapy throughout their entire course, and even after they have completed treatment," Choi told Medscape Medical News.
Anti-PD-1 therapy doesn't "follow the typical drug hypersensitivity laws and rules with respect to timing," commented Adam Friedman, MD, professor and chair of dermatology at George Washington University, Washington, DC.
Median Onset Was 16 Months
The investigators report in detail on 118 patients. A total of 140 delayed irAEs that occurred 1 year or longer after treatment were identified in 20 centers around the world.
The median onset of delayed irAE was 16 months after start of treatment. Most occurred in conjunction with stand-alone anti-PD-1 therapy, but in the case of 20 patients, a combination of an anti-PD-1 drug and the anti-CTLA-4 drug ipilimumab was used.
In 39% of patients (n = 55), the adverse reaction was of grade 3 or worse. These included two deaths: one case of fatal encephalitis with concurrent anti-PD-1 use, and a death from immune-related multiple organ failure 11 months after anti-PD-1 discontinuation.
Most of the patients (n = 87; 74%) were receiving anti-PD-1 therapy at the time of onset of the adverse reaction; 15 patients (12%) were within 3 months of their last dose, and 16 (14%) were 3 months past their last dose.
Among the subgroup who developed an irAE after discontinution of treatment was a patient with grade 4 colitis that required colectomy 26 months afterward, although Johnson noted it's difficult to be sure that the colitis was related to the immunotherapy, because it occurred so long after treatment had ended.
An Early Warning System
The most common reactions were colitis, pneumonitis, and rash.
The reactions were often tough to manage, the authors report. Eighty patients (68%) required steroids, and 27 (23%) required steroids plus additional immunosuppressives, such as tumor necrosis factor blockers, particularly for colitis and renal, rheumatologic, and neurologic complications. Rheumatologic events required a median corticosteroid course of 15 months plus additional immunosuppression in half of cases and often left patients with ongoing morbidity.
"Often, the skin is one of the first and most easily visible immune-related adverse event that develops," commented Bernice Kwong, MD, director of the Supportive Dermato-Oncology Program at Stanford University, Stanford, California, who was not involved in the study and was approached for comment.
Presentations can range from small itchy plaques to total body dermatitis. It is something to be aware of, because the skin can act as an early warning system to catch internal organ damage earlier, she said.
On a positive note, the investigators found no indication that the effect of immunotherapy was diminished by delayed reactions and their treatment.
Managing events "gets a little complicated" when anti-PD-1 drugs are still being administered, but "we have successfully utilized systemic steroid pulses for several weeks without impeding the efficacy of the therapy. For the lichenoid and psoriasiform dermatitis, topical steroids and oral retinoids have been useful and can be used concurrently with immunotherapy," Friedman said.
Question on Treatment Duration
No obvious factors were predictive of delayed events, including previous autoimmune disease or earlier reactions, which usually affected different organs, the authors comment.
The findings raise a question about the appropriate duration of anti-PD-1 therapy, at least for melanoma.
The standard duration of adjuvant therapy was empirically determined to be 1 year for melanoma, and trials support anti-PD-1 therapy for up to 2 years for metastatic disease.
However, the authors suggest that "shorter treatment duration may reduce the risk of delayed irAE" and may be sufficient for patients who have a complete response.
"This should be considered when making decisions regarding therapy continuation in responding patients," they write.
Ongoing clinical trials are investigating the optimal duration of therapy, they write.
No outside funding was reported. Johnson has been an advisor for Array Biopharma, BMS, Iovance, Jansen, Merck, and Novartis and has received research funding from BMS and Incyte. Other investigators reported similar ties. Choi, Kwong, and Friedman have disclosed no relevant financial relationships.
Ann Oncol. Published online March 30, 2021. Abstract
M. Alexander Otto is a physician assistant with a master's degree in medical science and a Newhouse journalism degree from Syracuse University. He is an award-winning medical journalist who worked for McClatchy and Bloomberg before joining Medscape, and also an MIT Knight Science Journalism fellow. Email: email@example.com.
Medscape Medical News © 2021
Send news tips to firstname.lastname@example.org.
Cite this: Adverse Reactions to Immunotherapy Can Appear After a Year - Medscape - Apr 13, 2021.